Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 97, NWS Amarillo, TX

November 7, 2011Armstrong County, Carson County, Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Nov 7, 2011, 5:39 PM CST for Armstrong County, Carson County, Gray County, Texas. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 7, 2011, 5:39 PM CST (23:39 UTC)
Expired
Nov 7, 2011, 6:10 PM CST
In force
31 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Armstrong County, TX, Carson County, TX, Gray County, TX

What was reported inside it

TimeReportWhereRemark
Nov 7, 5:42 PM CSTHAIL 1.755 W Claude, TX
Nov 7, 6:00 PM CSTHAIL 0.88Panhandle, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WUUS54 KAMA 072339
SVRAMA
TXC011-065-179-080045-
/O.NEW.KAMA.SV.W.0097.111107T2339Z-111108T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CST MON NOV 7 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS
  CARSON COUNTY IN THE PANHANDLE OF TEXAS
  NORTHWESTERN GRAY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 645 PM CST

* AT 536 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
  HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR WASHBURN...
  OR ABOUT 10 MILES WEST OF CLAUDE...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PANHANDLE...
  SKELLYTOWN...
  WASHBURN...
  WHITE DEER...
  KINGSMILL...
  PAMPA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL TO THE SIZE OF HEN 
EGGS. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3562 10138 3561 10087 3506 10148 3520 10162
TIME...MOT...LOC 2339Z 218DEG 32KT 3518 10152

$$

CLK
2 follow-up statements
510 
WWUS54 KAMA 072353
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
553 PM CST MON NOV 7 2011

TXC011-065-179-080045-
/O.CON.KAMA.SV.W.0097.000000T0000Z-111108T0045Z/
GRAY TX-CARSON TX-ARMSTRONG TX-
553 PM CST MON NOV 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR EXTREME NORTH CENTRAL ARMSTRONG...CARSON AND NORTHWESTERN GRAY
COUNTIES...

AT 549 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL
UP TO GOLFBALL SIZE.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF 
PANHANDLE...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3529 10156 3562 10138 3561 10087 3515 10138
TIME...MOT...LOC 2353Z 218DEG 32KT 3528 10142

$$

CLK
773 
WWUS54 KAMA 080010
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CST MON NOV 7 2011

TXC011-065-179-080019-
/O.CAN.KAMA.SV.W.0097.000000T0000Z-111108T0045Z/
GRAY TX-CARSON TX-ARMSTRONG TX-
610 PM CST MON NOV 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL
ARMSTRONG...CARSON AND NORTHWESTERN GRAY COUNTIES IS CANCELLED...

AT 609 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 3529 10156 3562 10138 3561 10087 3515 10138
TIME...MOT...LOC 0009Z 218DEG 32KT 3539 10131

$$

CLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 7, 4:47 PM CST, 52 minutes earlier.

Area forecast discussion, Nov 7, 4:47 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CST MON NOV 7 2011

.DISCUSSION...
FORECAST CONCERNS RANGE FROM SEVERE WEATHER POTENTIAL THIS
AFTERNOON/EVENING IN THE SOUTHEAST TX PANHANDLE TO LIGHT SNOWFALL
ACCUMULATIONS IN THE WESTERN OK PANHANDLE AND NORTHWEST TX PANHANDLE
TONIGHT INTO TUESDAY.

ACTIVE WEATHER DAY ACROSS THE PANHANDLES AHEAD OF POTENT MID/UPPER
LOW CURRENTLY OVER EASTERN AZ. SURFACE FRONT REMAINS ACROSS THE
EXTREME SOUTHEAST TX PANHANDLE THIS AFTERNOON AND THEN EXTENDS
WESTWARD TO BETWEEN TULIA AND PLAINVIEW JUST SOUTH OF THE CWA. MUCH
COOLER TEMPS AND MORE STABLE AIR IN PLACE NORTH OF THE FRONT...WITH
UNSTABLE ATMOSPHERE TO THE SOUTH. FRONT WILL CONTINUE TO SERVE AS A
FOCUS FOR CONVECTION INTO THIS EVENING AS UPPER LOW APPROACHES FROM
THE WEST. WITH NORTHEAST STORM MOTION...SOUTHEAST TX PANHANDLE WILL
REMAIN THE MOST ACTIVE BUT FAR SOUTH CENTRAL TX PANHANDLE WILL SEE
SOME STORMS AS WELL. SEVERE WEATHER THREAT CONTINUES IN THESE
AREAS...BUT INTENSITY OF ANY SUCH STORMS SHOULD QUICKLY WEAKEN AS
THEY MOVE NORTH INTO THE MORE STABLE AIR. TORNADO WATCH REMAINS IN
EFFECT FOR FAR SOUTHEAST TX PANHANDLE THROUGH 9 PM.

MEANWHILE...SHOWERS AND POSSIBLY AN ISOLATED WEAKER THUNDERSTORM OR
TWO WILL CONTINUE TO MOVE IN FROM THE WEST AS LARGE-SCALE LIFT
INCREASES AHEAD OF UPPER LOW. BELIEVE BETTER PRECIP CHANCES WILL
EVENTUALLY FOCUS ACROSS THE NORTHWEST LATER THIS EVENING WHERE BEST
UPPER FORCING FROM LFQ OF UPPER JET WILL EXIST. ALSO...MID-LEVEL DRY
SLOT EXPECTED TO MOVE INTO THE SOUTHWEST TX PANHANDLE LATE THIS
EVENING...AND SPREAD NORTHEAST FROM THERE. HAVE ORIENTED POP GRIDS
ACCORDINGLY. SEVERE THREAT EXPECTED TO PUSH EAST/SOUTHEAST OF THE CWA
BY LATE THIS EVENING AS FRONT PUSHES EAST. FOCUS THEN TURNS TO SNOW
POTENTIAL ACROSS NORTHWEST AREAS. FORECAST SOUNDINGS SUPPORT A CHANGE
OVER TO SNOW OVER THE NORTHWEST TX PANHANDLE AND WESTERN OK PANHANDLE
AFTER MIDNIGHT. BELIEVE WARM GROUND TEMPS AND MARGINAL BOUNDARY LAYER
TEMPS WILL LIMIT ACCUMULATIONS. ALSO...MAY LOSE SATURATION IN THE
DENDRITIC GROWTH ZONE OVER THESE AREAS OVERNIGHT AS THE MID-LEVEL DRY
SLOT EXPANDS NORTHWARD. THIS MAY SWITCH PRECIP OVER TO DRIZZLE AS
LOW-LEVELS REMAIN SATURATED...WHICH ALSO WOULD OBVIOUSLY HOLD BACK
SNOWFALL ACCUMULATIONS. WARM GROUND TEMPS SHOULD PRECLUDE ANY
PROBLEMS FROM FZDZ IN THE NORTHWEST...EVEN IF TEMPS DROP TO JUST
BELOW FREEZING. WRAPAROUND/DEFORMATION BAND THEN WORKS ACROSS THE
NORTHERN CWA ON TUESDAY. COULD SEE SOME ADDITIONAL LIGHT SNOW ACCUMS
ACROSS THE NORTHWEST. HAVE HELD OFF ON A WINTER WEATHER ADVISORY FOR
NOW WITH ACCUMS EXPECTED TO BE RIGHT AROUND AN INCH. NOT OUT OF THE
QUESTION THOUGH THAT WESTERN CIMARRON COUNTY COULD SEE A LITTLE OVER
AN INCH. DRY CONDITIONS EXPECTED ACROSS THE SOUTHERN HALF OF THE TX
PANHANDLE SOUTH OF THE DEFORMATION BAND. BRISK NORTHWEST WINDS AND
COOLER TEMPS IN STORE FOR TUESDAY.

NO MAJOR CHANGES WEDNESDAY AND BEYOND. TEMPS WILL GRADUALLY MODERATE
THROUGH THIS TIME...WITH HIGHS BACK IN THE 60S TO LOWER 70S FRIDAY
INTO EARLY NEXT WEEK. WILL SEE INCREASING SOUTHWEST FLOW ALOFT LATE
WEEK INTO EARLY NEXT WEEK DOWNSTREAM OF WESTERN CONUS TROUGH. A
COUPLE OF SHORTWAVE DISTURBANCES EJECT BUT PRECIP CHANCES LOOK SLIM
ATTM...SO WILL MAINTAIN A DRY FORECAST. SOUTHWEST WINDS WILL BE ON
THE INCREASE FRIDAY INTO THE WEEKEND.

KB

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THURSDAY. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE FRIDAY
INTO THE WEEKEND AS RELATIVE HUMIDITIES FALL AND SOUTHWEST WINDS
INCREASE.

KB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                35  49  28  51  27 /  40  10   0   0   0
BEAVER OK                  38  44  27  50  27 /  40  40   5   0   0
BOISE CITY OK              30  41  24  49  26 /  60  60   5   0   0
BORGER TX                  37  48  29  53  31 /  40  10   0   0   0
BOYS RANCH TX              35  48  28  53  29 /  40  20   0   0   0
CANYON TX                  34  50  28  53  25 /  30  10   0   0   0
CLARENDON TX               41  56  31  55  31 /  50  10   0   0   0
DALHART TX                 32  45  25  49  24 /  40  40   0   0   0
GUYMON OK                  33  42  26  51  27 /  40  50   5   0   0
HEREFORD TX                35  52  25  52  24 /  20  10   0   0   0
LIPSCOMB TX                38  49  29  54  27 /  40  40   5   0   0
PAMPA TX                   36  50  27  49  29 /  40  10   0   0   0
SHAMROCK TX                42  56  32  55  29 /  60  10   0   0   0
WELLINGTON TX              44  60  32  57  30 /  60  10   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/08
Hazardous weather outlook, Nov 7, 4:12 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
412 PM CST MON NOV 7 2011

OKZ001>003-TXZ001>020-081200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
412 PM CST MON NOV 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE EASTERN OKLAHOMA
PANHANDLE AND SOUTHEAST HALF OF THE TEXAS PANHANDLE THROUGH THIS
EVENING...AND ACROSS THE EASTERN TEXAS PANHANDLE INTO THE EARLY
OVERNIGHT HOURS. SOME STORMS MAY BE SEVERE ACROSS THE EASTERN
TEXAS PANHANDLE THROUGH THIS EVENING. LARGE HAIL WILL BE THE PRIMARY
HAZARD...ALTHOUGH SOME THREAT FOR DAMAGING WINDS WILL EXIST AS WELL.
IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE ACROSS THE
SOUTHEAST TEXAS PANHANDLE. AS A RESULT...A TORNADO WATCH IS IN EFFECT
FOR THE FAR SOUTHEAST TEXAS PANHANDLE UNTIL 9 PM THIS EVENING.

RAIN WILL MIX WITH OR CHANGE OVER TO LIGHT SNOW LATE TONIGHT ACROSS
THE NORTHWEST TEXAS PANHANDLE AND WESTERN OKLAHOMA PANHANDLE.
LIGHT SNOWFALL ACCUMULATIONS UP TO AROUND A HALF INCH WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LIGHT SNOW WILL BE POSSIBLE TUESDAY ACROSS THE NORTHWEST TEXAS
PANHANDLE AND WESTERN OKLAHOMA PANHANDLE. ADDITIONAL LIGHT SNOWFALL
ACCUMULATIONS WILL BE POSSIBLE...WITH STORM TOTAL ACCUMULATIONS UP TO
AN INCH POSSIBLE.

ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP FRIDAY AND SATURDAY AS
MINIMUM AFTERNOON RELATIVE HUMIDITIES FALL TO NEAR 15 TO 20 PERCENT
AND SOUTHWEST WINDS INCREASE TO AROUND 15 TO 25 MPH WITH HIGHER
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN TEXAS PANHANDLE
THROUGH THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED FIRE WEATHER CONDITIONS FRIDAY AND SATURDAY.

KB

In the hours before

Local storm report, Nov 7, 4:37 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CST MON NOV 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             7 E CANYON              34.98N 101.80W
11/07/2011  M1.25 INCH       RANDALL            TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1100465

RTW
Local storm report, Nov 7, 4:43 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CST MON NOV 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 S WELLINGTON          34.84N 100.21W
11/07/2011  E1.00 INCH       COLLINGSWORTH      TX   CO-OP OBSERVER

&&

EVENT NUMBER AMA1100466

RTW
Special weather statement, Nov 7, 4:55 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CST MON NOV 7 2011

TXZ015-020-072330-
WHEELER TX-COLLINGSWORTH TX-
455 PM CST MON NOV 7 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CST FOR COLLINGSWORTH AND
WHEELER COUNTIES.

AT 454 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER WHEELER COUNTY...OR ABOUT 5
MILES EAST OF SHAMROCK...MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

CLK
Special weather statement, Nov 7, 4:59 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
459 PM CST MON NOV 7 2011

TXZ017-018-072330-
RANDALL TX-ARMSTRONG TX-
459 PM CST MON NOV 7 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CST FOR ARMSTRONG AND RANDALL
COUNTIES.

AT 458 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES SOUTH OF CANYON...MOVING
NORTHEAST AT 35 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

CLK
Local storm report, Nov 7, 5:13 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
513 PM CST MON NOV 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             PANHANDLE               35.35N 101.38W
11/07/2011  E0.88 INCH       CARSON             TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1100467

RTW
Local storm report, Nov 7, 5:38 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CST MON NOV 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             10 W CLAUDE             35.11N 101.54W
11/07/2011  E2.00 INCH       ARMSTRONG          TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1100468

RTW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 1:46 PM CSTSevere Thunderstorm WarningAMADonley, Gray44 min
Nov 7, 4:29 PM CSTSevere Thunderstorm WarningAMACollingsworth, Wheeler21 min
Nov 7, 4:44 PM CSTSevere Thunderstorm WarningAMAArmstrong, Carson, Gray39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.